Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS State College, PA

May 18, 2017Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 18, 2017, 6:19 PM EDT for Elk County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 6:19 PM EDT (22:19 UTC)
Expired
May 18, 2017, 7:00 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elk County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:32 PM EDTTSTM WND DMG1 S Wilcox, PATREES DOWN RT. 219 AT JOY GARDEN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS51 KCTP 182219
SVRCTP
PAC047-182300-
/O.NEW.KCTP.SV.W.0045.170518T2219Z-170518T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
619 PM EDT THU MAY 18 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Elk County in north central Pennsylvania...

* Until 700 PM EDT

* At 619 PM EDT, a severe thunderstorm was located near Johnsonburg,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Ridgway, St. Marys, Johnsonburg, East Branch Dam and Wilcox. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7848 4160 7842 4145 7842 4136 7896
      4137 7898 4135 7902 4136 7904 4134 7910
      4139 7910 4145 7906 4145 7898 4144 7896
      4145 7896 4158 7895 4163 7874 4163 7849
TIME...MOT...LOC 2219Z 254DEG 48KT 4150 7879 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
1 follow-up statement
586 
WWUS51 KCTP 182242
SVSCTP

Severe Weather Statement
National Weather Service State College PA
642 PM EDT THU MAY 18 2017

PAC047-182300-
/O.CON.KCTP.SV.W.0045.000000T0000Z-170518T2300Z/
Elk PA-
642 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN ELK COUNTY...

At 641 PM EDT, a severe thunderstorm was located near East Branch
Dam, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
East Branch Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7848 4160 7842 4152 7842 4150 7861
      4163 7866 4163 7849
TIME...MOT...LOC 2241Z 234DEG 31KT 4161 7855 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 18, 3:07 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
307 PM EDT Thu May 18 2017

.SYNOPSIS...
A bermuda high will maintain control over most of Pennsylvania's
weather through today with varying amounts of sunshine through
mid and high clouds and a moderate southwesterly breeze gusting
between 20 and 25 mph during the late morning and afternoon.

A cold front will slide southeast across the state tonight and
Friday bringing scattered showers and thunderstorms, followed
by a relatively cooler and drier airmass through much of the
upcoming weekend. Low pressure will track west of Pennsylvania
early next week, with the trailing cold front coming through the
region Sunday night or Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
First signs of convection, albeit weak, within CWA developing
at 18z across Warren County. Highest pops will be across NW
zones for remainder of afternoon with best forcing in proximity
of frontal boundary. Some gusty winds and hail is possible
across this area for the next several hours. Elsewhere mainly
dry with low pops as there is a stronger cap in place.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Aforementioned cold front drifts gradually SE across the state
Friday morning accompanied by a relatively low 20-30 percent
chance of showers and isolated TSRA. Temps will still be very
mild for the overnight hours in mid May, and will vary from the
mid-upper 50s across the far NW zones, to the upper 60s in the
SE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

Friday night and Saturday looks fair and mild with just a
chance of a shower or thunderstorm returning to SWRN zones
before the day is over on Saturday. Will continue to take the
optimistic route though, and leave the mention of precip out
until after dark.

High pressure over New England will slowly retreat eastward on
Sunday. The main effect will be to keep relatively stable air in
place over central and eastern areas so while the chances for
showers will begin to ramp up from west to east, the chances
for thunder will be relatively low.

The latest model guidance continues the idea of a cold front
passing overnight Sunday into early Monday morning. While the
rain chances will be high, the chances for severe will be very
low given the time of day. So at this point the highest
likelihood for showers and thunderstorms will be Sunday night
and the first half of Monday with drier air beginning to work in
for Monday afternoon.

High temperatures are expected to be above normal right through
the weekend until we begin to cool down by the end of the
cycle. By Tuesday-Thursday highs will be near to several
degrees below normal.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR except KBFD where some thunderstorms are possible
this afternoon and early evening. All areas will see a low
chance of showers and thunderstorms during the late afternoon
and evening. Since models indicate that coverage will be
scattered, there is little mention in the TAFs at this point
except VCTS and VCSH.

Front hangs across the southern tier of Pennsylvania on Friday,
so still a low chance of some restrictions there.

.OUTLOOK...

Fri...Slight chance TSTM south.

Sat...Slight chance SHRA west, mainly after sunset.

Sun...SHRA/TSTM likely west. Scattered activity east.

Mon...Showers and thunderstorms likely, especially
early.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...La Corte
AVIATION...Ross
Hazardous weather outlook, May 18, 5:07 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
507 AM EDT Thu May 18 2017

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-190915-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
507 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-190915-
Warren-McKean-Potter-Elk-Cameron-Tioga-
507 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
late this afternoon into early tonight. One or two weak and
short-lived tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 18, 3:47 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT THU MAY 18 2017

PAZ006-037-182015-
Potter PA-Tioga PA-
347 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Denton Hill State Park, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Elkland, Harrison Valley, Westfield, Denton Hill State Park, Lyman
Run State Park, Gaines, Keeneyville, Galeton, Ulysses, Knoxville,
Osceola, Sweden Valley and Ski Denton Ski Area.

LAT...LON 4191 7717 4166 7787 4181 7799 4200 7763
      4200 7725
TIME...MOT...LOC 1947Z 239DEG 49KT 4178 7785

KF
Special weather statement, May 18, 5:09 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT THU MAY 18 2017

PAZ010-182130-
Elk PA-
509 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 530 PM
EDT...

At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Marienville, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
James City.

LAT...LON 4162 7874 4160 7875 4150 7870 4135 7904
      4135 7909 4142 7909 4143 7906 4145 7906
      4145 7898 4144 7897 4144 7896 4162 7895
TIME...MOT...LOC 2109Z 239DEG 49KT 4147 7916

KF
Special weather statement, May 18, 5:30 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT THU MAY 18 2017

PAZ005-010-182145-
McKean PA-Elk PA-
530 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 545 PM EDT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
James City, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Kane, Bradford, Coryville, Crosby, Rew, Smethport, Cyclone, Ludlow,
Marshburg, East Branch Dam, Westline, Kinzua Bridge State Park, Port
Allegany, Wetmore, James City, Betula, Wilcox, Eldred, Lewis Run and
Mount Jewett.

LAT...LON 4163 7827 4162 7832 4162 7841 4159 7842
      4147 7893 4153 7896 4175 7895 4200 7856
      4200 7827
TIME...MOT...LOC 2130Z 239DEG 49KT 4160 7888

KF
Special weather statement, May 18, 5:47 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
547 PM EDT THU MAY 18 2017

PAZ005-006-010-011-182215-
McKean PA-Potter PA-Cameron PA-Elk PA-
547 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 615 PM EDT...

At 546 PM EDT, Doppler radar indicated a strong thunderstorm near
Kinzua Bridge State Park, moving northeast at 50 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Coryville, Crosby, Smethport, Roulette, Kinzua Bridge State Park,
Keating Summit, Shinglehouse, Port Allegany, Coudersport, Betula,
Wilcox, Sizerville, Cyclone, East Branch Dam, Ceres, Austin, Eldred,
Mount Jewett, Oswayo and Sweden Valley.

LAT...LON 4200 7799 4160 7792 4155 7877 4171 7877
      4200 7833
TIME...MOT...LOC 2146Z 239DEG 48KT 4168 7854

KF
Special weather statement, May 18, 5:53 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT THU MAY 18 2017

PAZ065-182215-
York PA-
553 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 615
PM EDT...

At 552 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving northeast at 55 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Parkville, Spry, Railroad, Jacobus, Shrewsbury, Glen Rock, Codorus,
Pennville, Grantley, Stewartstown, Seven Valleys, Glenville,
Loganville and New Salem.

LAT...LON 3978 7700 3994 7672 3974 7659 3972 7665
      3972 7699
TIME...MOT...LOC 2152Z 239DEG 48KT 3972 7692

KF
Special weather statement, May 18, 6:04 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT THU MAY 18 2017

PAZ005-010-182230-
McKean PA-Elk PA-
604 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 630 PM EDT...

At 604 PM EDT, Doppler radar indicated a strong thunderstorm near
Marienville, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ridgway, Johnsonburg, Kane, James City, East Branch Dam, Wilcox,
Kinzua Bridge State Park and Mount Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 7858 4156 7841 4153 7842 4135 7893
      4137 7898 4135 7902 4135 7908 4134 7909
      4134 7910 4141 7910 4143 7906 4145 7906
      4145 7898 4144 7896 4158 7896
TIME...MOT...LOC 2204Z 251DEG 38KT 4140 7907

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:17 PM EDTSpecial Weather StatementCTPPotter28 min
May 18, 3:47 PM EDTSpecial Weather StatementCTPPotter28 min
May 18, 5:09 PM EDTSpecial Weather StatementCTPElk21 min
May 18, 5:30 PM EDTSpecial Weather StatementCTPMcKean15 min
May 18, 5:47 PM EDTSpecial Weather StatementCTPMcKean28 min
May 18, 5:53 PM EDTSpecial Weather StatementCTPYork22 min
May 18, 6:04 PM EDTSpecial Weather StatementCTPElk26 min
May 18, 6:06 PM EDTSevere Thunderstorm WarningCTPYork54 min
May 18, 6:38 PM EDTSpecial Weather StatementCTPCameron22 min
May 18, 7:04 PM EDTSpecial Weather StatementCTPPotter26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.